Management of the effects of exposure to tear gas

@article{Carron2009ManagementOT,
  title={Management of the effects of exposure to tear gas},
  author={Pierre-Nicolas Carron and Bertrand Yersin},
  journal={BMJ : British Medical Journal},
  year={2009},
  volume={338}
}
#### Summary points Despite the frequent use of riot control agents by European law enforcement agencies, limited information exists on this subject in the medical literature. The effects of these agents are typically limited to minor and transient cutaneous inflammation, but serious complications and even deaths have been reported. During the 1999 World Trade Organisation meeting and at the 2001 Summit of the Americas in Quebec, exposure to tear gas was the most common reason for medical… 

Exposure to the Riot Control Agent CS and Potential Health Effects: A Systematic Review of the Evidence

Better surveillance of the subjects exposed to CS and completion of cohort studies among exposed populations will illuminate the spectrum of the health effects of exposure to CS.

Riot control agents: the tear gases CN, CS and OC—a medical review

In the majority of exposures, significant clinical effects are not anticipated and the irritant effects can be minimised both by rapid evacuation from sites of exposure, decontamination and appropriate supportive care.

Ocular management for CS gas exposure: exploring treatment in the pre-hospital setting

Recommendation best practice remains difficult and treatment will often have to be adapted to the local environment as the eyes are often the most severely affected of organs and therefore the focus of the first aider's efforts.

Effects of tear gases on the eye.

Demonstration Control Agents: Evaluation of 64 Cases After Massive Use in Istanbul

The short- and long-term aftereffects of “demonstration control agents” are revealed, including complaints and physical findings/symptoms were highest during the first 3 days.

Effects of incapacitant spray deployed in the restraint and arrest of detainees in the Metropolitan Police Service area, London, UK: a prospective study

The findings of this study will enable the guidelines on the expected effects and duration of symptoms resulting from exposure to incapacitant sprays to be reviewed and suggestions for their management to be refined.

Accelerating Inflammation Resolution to Counteract Chemical Cutaneous Injury

The hypothesis that accelerating resolution phase of inflammation may attenuate the exaggerated inflammatory response following chemical threat exposure, leading to decreased morbidity and improved recovery is supported and pave the way for SPMs for further development as potential medical countermeasures for chemical threat agents-induced skin injuries.

IRRITANT COMPOUNDS: RESPIRATORY IRRITANT GASES

Summary Respiratory irritants are substances which can cause inflammation or other adverse reactions in the respiratory system (lungs, nose, mouth, larynx and trachea) after being inhaled. Depending

Baby Shampoo to Relieve the Discomfort of Tear Gas and Pepper Spray Exposure: A Randomized Controlled Trial

Irrigation with water and baby shampoo provides no better relief from OC- or CS-induced discomfort than irrigation with water alone, and washing with baby shampoo helps reduce this discomfort.

Assessment of Potential Long Term Health Effects on Army Human Test Subjects of Relevant Biological and Chemical Agents, Drugs, Medications and Substances

Abstract : Between 1954 and 1975, more than 12,000 men entering or in military service in the United States (US) served as medical research volunteers for the countrys biological and chemical warfare

References

SHOWING 1-10 OF 37 REFERENCES

An investigation into the short term and medium term health impacts of personal incapacitant sprays. A follow up of patients reported to the National Poisons Information Service (London)

The findings suggest that the formulation of CS (o-chlorobenzylidine malononitrile) with MiBK (methyl iso-butyl ketone) used by the police is more harmful that has been previously assumed.

Is CS spray dangerous?

The most important aspect of managing a patient who has been exposed to CS is to practise good hygiene by removing any contaminated clothing and to ensure that the individual is exposed to air and is not placed in a confined space before decontamination.

Acute effects of the potent lacrimator o-chlorobenzylidene malononitrile (CS) tear gas

To establish if exposure to tear gas had serious effects on the health of the detainees, the case records of the 184 patients with symptoms consistent with CS exposure were reviewed and the incidence of burns in these patients was higher than would be expected from a review of the literature.

Tear gas dermatitis.

A case of delayed hypersensitivity in a civilian after accidental exposure is reported, and the profession's attention is refocus on such possibilities.

Medical aspects of riot control (harassing) agents.

A distinction between these two classes of chemical agents may also be drawn on physiological grounds: harass­ ing agents are sensory irritants and psychochemicals are centrally acting substances.

Medical Hazards of the Tear Gas CS A Case of Persistent, Multisystem, Hypersensitivity Reaction and Review of the Literature

This is the first documented case in which CS apparently caused a severe, multisystem illness by hypersensitivity rather than direct tissue toxicity, and the patient still had asthma-like symptoms a year following exposure.

Riot control agents: pharmacology, toxicology, biochemistry and chemistry

There is considerable need for additional research to define and delineate the biological and toxicological actions of riot control agents and to illuminate the full health consequences of these compounds as Riot control agents.

Report of accidental CS ingestion among seven patients in central Israel and review of the current literature

The extensive use of CS gas merits recognition of the signs and symptoms of its exposure in order to reduce anxiety in both patients and medical staff and to facilitate fast and efficient management.

Acute mass burns caused by o-chlorobenzylidene malononitrile (CS) tear gas.

Unintended cutaneous reactions to CS spray

Contact allergy, leukoderma, initiation or exacerbation of seborrhoeic dermatitis, and aggravation of rosacea following CS spray exposure in 6 police officers and 1 doorman are found.